Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 75, NWS Midland/Odessa, TX

December 27, 200818 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Dec 27, 2008, 11:02 AM CST for 18 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 11:02 AM CST (17:02 UTC)
Expired
Dec 27, 2008, 4:00 PM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -475 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-475 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 271702
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 AM CST SAT DEC 27 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM CST UNTIL 4 PM CST FOR
THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS
PECOS FOR RH/S OR 15 PERCENT OR LOWER...WEST WINDS OF 20 MPH AND
GUSTS OF 35 MPH OR GREATER...AND HIGH FIRE DANGER...

.A POTENT UPPER LEVEL STORM SYSTEM IS RESULTING IN GUSTY WESTERLY
WINDS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.  ALTHOUGH THESE 
GUSTY WINDS WERE BEHIND A PACIFIC COLD FRONT...THE VERY DRY AIR
MOVING INTO THE REGION WITH THIS AIRMASS WILL OFFSET THE COOLER
TEMPERATURES.  EXPECT SEVERAL LOCATIONS WILL SEE RH/S OF 15
PERCENT OR LESS ALONG WITH SUSTAINED WINDS OF 20 MPH OR GREATER...
AND GUSTS OF 35 MPH OR GREATER THROUGH MUCH OF THE AFTERNOON.
SINCE FIRE DANGER IS HIGH AND FUELS DRY ACROSS THE AREA...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

TXZ045>048-050>053-060>063-067>070-075-082-272200-
/O.NEW.KMAF.FW.W.0075.081227T1702Z-081227T2200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
1102 AM CST SAT DEC 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

WESTERLY WINDS OF 20 MPH OR GREATER,...AND GUSTS OF 35 MPH OR 
GREATER...WILL BE ACCOMPANIED BY RH/S OF 15 PERCENT OR LESS AND
HIGH FIRE DANGER OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN AND LOWER TRANS PECOS LATE THIS MORNING AND THIS AFTERNOON.
WIND SPEEDS ARE EXPECTED TO DIMINISH BY LATE AFTERNOON AND
ALLEVIATE THESE CRITICAL FIRE WEATHER CONDITIONS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAUTIOUS WITH OPEN FLAMES OR ANY ACTIVITIES THAT MAY
GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND-DRIVEN WILDFIRES.

&&

$$
2 follow-up statements
000 
WWUS84 KMAF 272000
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST SAT DEC 27 2008

...RED FLAG WARNING IS IN EFFECT UNTIL 4 PM CST FOR THE PERMIAN 
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS FOR RH/S OR 
15 PERCENT OR LOWER...WEST WINDS OF 20 MPH AND GUSTS OF 35 MPH OR 
GREATER...AND HIGH FIRE DANGER...

.WINDS WILL CONTINUE TO DECREASE ACROSS THE AREA INTO THE LATE 
AFTERNOON. ALTHOUGH RELATIVE HUMIDITIES MAY STAY NEAR 15 PERCENT OR 
BELOW DURING THIS TIME...CRITICAL FIRE WEATHER CONDITIONS WILL 
SUBSIDE. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 4 PM CST. 

TXZ045>048-050>053-060>063-067>070-075-082-272200-
/O.CON.KMAF.FW.W.0075.000000T0000Z-081227T2200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
200 PM CST SAT DEC 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON. 

WESTERLY WINDS OF 20 MPH OR GREATER......AND GUSTS OF 35 MPH OR
GREATER...WILL BE ACCOMPANIED BY RH/S OF 15 PERCENT OR LESS AND
HIGH FIRE DANGER OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN AND LOWER TRANS PECOS LATE THIS MORNING AND THIS AFTERNOON.
WIND SPEEDS ARE EXPECTED TO DIMINISH BY LATE AFTERNOON AND
ALLEVIATE THESE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAUTIOUS WITH OPEN FLAMES OR ANY ACTIVITIES THAT MAY
GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND-DRIVEN WILDFIRES.

&&

$$
000 
WWUS84 KMAF 272209
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CST SAT DEC 27 2008

TXZ045>048-050>053-060>063-067>070-075-082-272315-
/O.EXP.KMAF.FW.W.0075.000000T0000Z-081227T2200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
409 PM CST SAT DEC 27 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE CRITICAL FIRE WEATHER CONDITIONS THAT WERE OBSERVED 
EARLIER TODAY HAVE LESSENED AS WINDS SUBSIDE AND RELATIVE
HUMIDITIES SLOWLY INCREASE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Dec 27, 10:58 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 27, 10:58 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CST SAT DEC 27 2008

.UPDATE...
UPDATED TO ISSUE A RED FLAG WARNING.

&&

.FIRE WEATHER...
WESTERLY WINDS HAVE INCREASE ACROSS THE AREA BEHIND A PACIFIC COLD
FRONT.  TEMPERATURES ARE MUCH COOLER THAN THE LAST FEW DAYS...BUT
THE DRIER AIR ACCOMPANYING THE AIRMASS WAS RESULTING IN LOWER RH/S.
EXPECT THE WESTERLY WINDS TO PERSIST THROUGH THE AFTERNOON...AND
ALONG WITH RH/S OF 15 PERCENT OR LOWER AND HIGH FIRE DANGER...
WILL ISSUE A RED FLAG WARNING FOR THE WESTERN LOW ROLLING
PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS UNTIL 27/22Z.
THINK WIND SPEEDS WILL BEGIN TO DECREASE SOONER OVER SOUTHEAST NEW
MEXICO...WHILE RH/S REMAIN TOO HIGH IN THE GUADALUPE AND DAVIS
MOUNTAINS FOR A RED FLAG WARNING.  HOWEVER...NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO OCCUR IN THESE AREAS. WIND SPEEDS
SHOULD DECREASE AREAWIDE BY LATE THIS AFTERNOON AND ALLEVIATE THE
SE CRITICAL FIRE WEATHER CONDITIONS.  RECOVERY TONIGHT WILL BE
POOR TO FAIR DESPITE EXPECTED COLD TEMPERATURES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...SCURRY...TERRELL...UPTON...WARD...WINKLER.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

67/10
Hazardous weather outlook, Dec 27, 8:44 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 AM CST SAT DEC 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
844 AM CST SAT DEC 27 2008 /744 AM MST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THIS
MORNING THEN DECREASE THROUGH THE AFTERNOON.  STRONG WINDS WILL
ALSO AFFECT THE DAVIS MOUNTAIN ABOVE 6000 FEET AT LEAST THROUGH
EARLY AFTERNOON.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AS
DRY AND BREEZY CONDITIONS DROP RELATIVE HUMIDITY VALUES DOWN TO
NEAR 15 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 8:44 AM CSTHigh Wind WarningMAF6 hr
Dec 27, 8:44 AM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more6 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.